Alert archive / Virginia / Special Marine Warnings in 2021
Special Marine Warning 21, NWS Wakefield, VA
NWS Wakefield, VA issued this special marine warning at Mar 28, 2021, 10:26 PM EDT. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2021, 10:26 PM EDT (02:26 UTC)
- Expired
- Mar 28, 2021, 11:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 11:40 PM EDT | TSTM WND GST 43 | Stingray Point, VA | 37 KT GUST AT MESONET STATION XDLT DELTAVILLE. |
| Mar 28, 11:40 PM EDT | MARINE TSTM WIND 43 | Stingray Point, VA | CORRECTS PREVIOUS TSTM WND GST REPORT FROM STINGRAY POINT. 37 KT GUST AT MESONET STATION XDLT DELTAVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
993
WHUS51 KAKQ 290226
SMWAKQ
ANZ631-632-634-636-638-290330-
/O.NEW.KAKQ.MA.W.0021.210329T0226Z-210329T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Wakefield VA
1026 PM EDT Sun Mar 28 2021
The National Weather Service in Wakefield has issued a
* Special Marine Warning for...
Chesapeake Bay from Windmill Point to Little Creek VA...
Entrance to the Chesapeake Bay including the Chesapeake Bay Bridge
Tunnel...
James River from the James River Bridge to the Hampton Roads Bridge
Tunnel...
York River...
* Until 1130 PM EDT.
* At 1026 PM EDT, a front was located along a line extending from
near Smith Island to near The Cell to 21 nm southwest of Monitor
Merrimack Bridge Tunnel, moving northeast at 80 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Chesapeake Bay Bridge Tunnel, New Point Comfort, Nassawadox Reef,
Wolf Trap, Thimble Shoals, Tue Marshes Light, Stingray Point,
Hampton Flats, The Hump, The Cell, Willoughby Bay, Sewells Point,
Cabbage Patch, Cape Charles Harbor, Windmill Point, 1st Island Bay
Bridge, Rappahannock Range Light, Rappahannock Light, Latimer Shoal
and Plantation Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3703 7660 3697 7651 3701 7646 3708 7657
3714 7655 3704 7641 3708 7636 3720 7652
3739 7643 3742 7632 3752 7637 3762 7632
3757 7583 3757 7585 3755 7593 3754 7583
3683 7606 3688 7608 3687 7634 3696 7663
TIME...MOT...LOC 0226Z 225DEG 80KT 3800 7598 3739 7612 3664 7666
HAIL...0.00IN
WIND...40KTS
$$
051 follow-up statement
367
FZUS71 KAKQ 290234
MWSAKQ
Marine Weather Statement
National Weather Service Wakefield VA
1034 PM EDT Sun Mar 28 2021
ANZ631-632-634-636-638-290330-
/O.CON.KAKQ.MA.W.0021.000000T0000Z-210329T0330Z/
1034 PM EDT Sun Mar 28 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT...
For the following areas...
Chesapeake Bay from New Point Comfort to Little Creek VA...
James River from James River Bridge to Hampton Roads Bridge-Tunnel...
York River...
Chesapeake Bay from Windmill Point to New Point Comfort VA...
Chesapeake Bay from Little Creek VA to Cape Henry VA including the
Chesapeake Bay Bridge Tunnel...
Chesapeake Bay from Windmill Point to Little Creek VA...
Entrance to the Chesapeake Bay including the Chesapeake Bay Bridge
Tunnel...
James River from the James River Bridge to the Hampton Roads Bridge
Tunnel...
York River...
At 1033 PM EDT, a front was located along a line extending from near
Smith Island to near Cherrystone Reef to 24 nm southwest of Monitor
Merrimack Bridge Tunnel, moving northeast at 60 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Chesapeake Bay Bridge Tunnel, New Point Comfort, Nassawadox Reef,
Wolf Trap, Thimble Shoals, Tue Marshes Light, Stingray Point, Hampton
Flats, The Hump, The Cell, Willoughby Bay, Sewells Point, Cabbage
Patch, Cape Charles Harbor, Windmill Point, 1st Island Bay Bridge,
Rappahannock Range Light, Rappahannock Light, Latimer Shoal and
Plantation Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3697 7651 3708 7636 3712 7636 3711 7641
3720 7652 3739 7643 3742 7632 3752 7637
3757 7634 3756 7634 3762 7632 3757 7584
3755 7593 3754 7583 3688 7605 3687 7622
3691 7625 3687 7634 3693 7652
TIME...MOT...LOC 0233Z 218DEG 58KT 3793 7598 3731 7612 3656 7666
HAIL...0.00IN
WIND...40KTS
$$
05What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special marine warning went out at Mar 28, 9:40 PM EDT, 46 minutes earlier.
Area forecast discussion, Mar 28, 9:40 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
940 PM EDT Sun Mar 28 2021
.SYNOPSIS...
A strong cold front pushes off the coast shortly after midnight.
High pressure builds into the area Monday, then pushes off the
coast Tuesday. Low pressure approaches from the west Wednesday
with a trailing cold front crossing the area Wednesday night.
Canadian high pressure builds in for the end of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 925 PM EDT Sunday...
Cold front will continue its push through the FA and off the
coast through about just after midnight. SHRAs...poss ISOLD T
will be affecting mostly ern half of the FA through about
04-06Z/29. Otw...clearing will occur behind the exiting pcpn
overnight as NW winds usher in drier air. Lows in the u30s NW
to m-u40s SE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 140 PM EDT Sunday...
High pressure builds into the area from the west Mon, moves over the
area Mon nite, then pushes offshore Tue. Thus, fair/dry both days.
Highs Mon lwr 60s except mid-upr 50s near the water. Lows Mon nite
mid 30s-lwr 40s. Warmer Tue due to the return flow arnd the high.
Highs around 70 except remaining in the 60s near the water.
Models show low pressure approaching from the west Tue nite
along with a dvlpng coastal trof along the Carolina coast. Data
suggests any pcpn hold off until after 12Z Wed so will keep Tue
nite dry for now with incrsg cldns. Lows in the 50s.
Models show moisture overspreading the area from both systems
Wed. Thus, will have incrsg shower chcs thru the day with aftn
thunder psbl. Highs Wed 65-70 north, 70-75 south. Showers/tstms
Wed nite as the front crosses the area. Pcpn ends west of the
Ches Bay late. Lows upr 30s nw to mid 40s se.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 140 PM EDT Sunday...
Any lingering showers along the coast quickly end Thurs morning.
Strong CAA on gusty winds dvlp Thurs as Canadian high pressure
builds in from the nw. Pt to mstly sunny skies and much colder.
Highs upr 40s nw to mid 50s se. This high pushes into the KY/TN
valley Fri before settling across the sern state over the weekend.
Dry thru the period. Below normal temps Fri with a slow warming
trend over the weekend. In addition, given it will be early April,
frost/freeze headlines will likely be needed across sern VA/ne NC
(away from the water) by the end of the week.
Lows Thurs nite 25-30 except lwr 30s along the coast. Highs Fri 45-
50. Lows Fri nite 25-30 except low-mid 30s along the coast. Highs
Sat 55-60. Lows Sat nite 40-45. Highs Sun in the 60s to near 70.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 707 PM EDT Sunday...
Cold front crosses the FA this evening w/ mainly SCT SHRAs...only
ISOLD T. Generally VFR except briefly VSBY IFR in any SHRA/TSRA
Gusty WSW winds to 25-35 kt ahead of the front become NW and
less gusty post frontal while clearing occurs through the rest
of the night. VFR conditions through Tue as hi pres builds into
the area. NW winds a bit gusty Mon...esp at SBY. Low pressure
tracks E across the area mid week. A cold front crosses the are
Wed night. Canadian high pres builds in for the end of the week.
&&
.MARINE...
As of 940 PM EDT Sunday...
Late this aftn, a cold front was pushing through wrn VA. Winds
were SSW 15-25 kt with gusts to around 30 kt over the waters.
Waves were 1-3 ft and seas were 2-4 ft.
The cold front will cross the waters late this evening into
early Monday morning, preceded by sctd showers and isolated
tstms. Expect predominate SCA conditions, but with strong
pressure falls on the order of 6-9mb overnight, expect a few
gusts up to 35 kt possible. Following the front, another
potential for a brief period of Gale Force gusts, especially
over elevated terminals in the Bay and over the nrn ocean zns,
as strong cold air advection ensues by early Mon morning.
Winds ramp down slowly late Mon morning into the aftn, with
high pressure building over the region. Winds back around to SE
or S flow through midweek, with another southern stream system
approaching from the eastern Gulf and Carolinas late Tue night
into Wed.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Monday for ANZ633-635>638.
Small Craft Advisory until 1 PM EDT Monday for ANZ630>632-634-
650-652-654-656-658.
&&
SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...ALB/MPR
MARINE...JDM/TMGHazardous weather outlook, Mar 28, 9:24 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 924 PM EDT Sun Mar 28 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-300130- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 924 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 28, 4:48 PM EDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
448 PM EDT Sun Mar 28 2021
NCZ030>032-282130-
Bertie-Perquimans-Chowan-
448 PM EDT Sun Mar 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PASQUOTANK...PERQUIMANS...EASTERN BERTIE AND CHOWAN COUNTIES...
At 447 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rockyhock to 6 miles north of Old Ford.
Movement was east at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Windsor, Hertford, Winfall, Colerain, Rockyhock, Cape Colony, Snug
Harbor, Burgess, Valhalla, Midway, Askewville, Goose Pond, Whites
Crossroads, Holiday Island, Arrowhead Beach, Saint Johns, Mount
Gould, Hancock, Yeopim Station and Wakelon.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.
LAT...LON 3590 7692 3586 7704 3593 7703 3594 7705
3594 7707 3624 7683 3625 7635 3616 7624
3610 7622 3608 7641 3601 7651 3601 7658
3606 7662 3604 7666 3593 7674 3595 7670
3594 7669 3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 2047Z 248DEG 42KT 3618 7670 3573 7711
JMSpecial weather statement, Mar 28, 5:18 PM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
518 PM EDT Sun Mar 28 2021
NCZ015>017-032-102-282215-
Eastern Currituck-Pasquotank-Camden-Perquimans-Western Currituck-
518 PM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMDEN...
SOUTHEASTERN PASQUOTANK...SOUTHEASTERN PERQUIMANS AND SOUTHEASTERN
CURRITUCK COUNTIES...
At 517 PM EDT, a strong thunderstorm was located near Nixonton, or
near Weeksville, moving east at 45 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.
Locations impacted include...
Elizabeth City, Camden, Elizabeth City State University, Grandy,
Weeksville, Indiantown, Corolla, Nixonton, Old Trap, Whitehall
Shores, Point Harbor, Shiloh, Pasquotank, Bob White Fork, Poplar
Branch, Spot, Glen Cove, Barco, Jacocks and Goose Creek.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3617 7591 3618 7600 3614 7600 3615 7606
3614 7610 3613 7611 3612 7617 3610 7621
3611 7627 3608 7633 3631 7635 3644 7578
3625 7572 3622 7574 3622 7577 3620 7577
3619 7579 3609 7575 3608 7579 3607 7580
TIME...MOT...LOC 2117Z 257DEG 42KT 3614 7624
JMLocal storm report, Mar 28, 6:07 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM MARINE TSTM WIND 2 NNE BARCO 36.42N 75.96W
03/28/2021 M49 MPH CURRITUCK NC MESONET
BELLS ISLAND WEATHERFLOW SITE.
&&Special weather statement, Mar 28, 7:48 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
748 PM EDT Sun Mar 28 2021
MDZ021-022-290015-
Dorchester-Wicomico-
748 PM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WICOMICO AND
NORTHEASTERN DORCHESTER COUNTIES...
At 747 PM EDT, a strong thunderstorm was located near Sharptown, or
near Hurlock, moving east at 50 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Hurlock, Sharptown, Secretary, Vienna, East New Market, Mardela
Springs, Galestown, Brookview, Eldorado and Linkwood.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3870 7580 3868 7580 3868 7578 3869 7576
3864 7571 3848 7570 3846 7569 3841 7602
3861 7597 3861 7595 3862 7597 3867 7595
3869 7590 3870 7590 3869 7587 3870 7585
TIME...MOT...LOC 2347Z 251DEG 45KT 3857 7580
JMSpecial weather statement, Mar 28, 8:04 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
804 PM EDT Sun Mar 28 2021
MDZ021>023-290045-
Dorchester-Wicomico-Somerset-
804 PM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET...WESTERN
WICOMICO AND CENTRAL DORCHESTER COUNTIES...
At 803 PM EDT, a strong thunderstorm was located near Patuxent River
Naval Air Station, or near Lexington Park, moving east at 50 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Fruitland, Princess Anne, University Of Maryland Eastern Shore,
Hebron, Sharptown, Vienna, Mardela Springs, Galestown, Whitehaven,
Wetipquin, Trinity, Hoopersville, Eden, Mount Vernon, Green Hill,
Catchpenny, Oriole, Andrews, Royal Oak and Crocheron.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3818 7560 3812 7609 3813 7606 3815 7595
3822 7582 3836 7587 3823 7597 3837 7601
3813 7609 3813 7610 3827 7607 3827 7618
3823 7613 3823 7614 3825 7618 3847 7632
3857 7572
TIME...MOT...LOC 0003Z 253DEG 53KT 3828 7636
JMSpecial weather statement, Mar 28, 10:09 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1009 PM EDT Sun Mar 28 2021
VAZ095-097-098-100-290245-
Norfolk/Portsmouth-Northampton-Chesapeake-Virginia Beach-
1009 PM EDT Sun Mar 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NORTHAMPTON
...THE CITY OF NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE
CITY OF PORTSMOUTH AND THE NORTHERN CITY OF VIRGINIA BEACH...
At 1008 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southwest of Cape Charles to near
Buckroe Beach to Portsmouth. Movement was northeast at 55 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Virginia Beach, Cape Charles, Virginia Wesleyan University, Old
Dominion University, Downtown Norfolk, Regent University, Ocean View,
Kempsville, Downtown Portsmouth, Norfolk State University, Norfolk,
Chesapeake, Portsmouth, Cheriton, Norfolk International, Ghent,
Norfolk NAS, Norview, Bay View and Cradock.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3718 7575 3705 7594 3695 7597 3695 7595
3679 7589 3675 7591 3680 7641 3698 7627
3706 7623 3699 7624 3696 7597 3704 7595
3707 7603 3728 7608 3736 7603 3736 7567
TIME...MOT...LOC 0208Z 236DEG 53KT 3717 7613 3702 7620 3683 7637
05The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:09 PM EDT | Special Weather Statement | AKQ | Northampton, City of Norfolk, City of Portsmouth, City of Virginia Beach | 36 min |
| Mar 28, 10:10 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Mar 28, 10:43 PM EDT | Special Marine Warning | AKQ | 2 hr | |
| Mar 28, 10:46 PM EDT | Special Marine Warning | AKQ | 74 min | |
| Mar 28, 11:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Mar 28, 11:37 PM EDT | Special Marine Warning | AKQ | 53 min | |
| Mar 28, 11:56 PM EDT | Special Marine Warning | AKQ | 94 min | |
| Mar 28, 11:58 PM EDT | Special Marine Warning | AKQ | 92 min | |
| Mar 29, 12:30 AM EDT | Special Marine Warning | AKQ | 90 min | |
| Mar 29, 12:44 AM EDT | Special Marine Warning | AKQ | 76 min | |
| Mar 29, 1:30 AM EDT | Special Marine Warning | AKQ | 60 min | |
| Mar 29, 1:55 AM EDT | Special Marine Warning | AKQ | 95 min | |
| Mar 28, 8:04 PM EDT | Special Weather Statement | AKQ | Dorchester | 41 min |
Nearby
Special Marine Warnings in Virginia, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.